Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 18, 2003, 6:18 AM EDT for McKean County, Potter County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2003, 6:18 AM EDT (10:18 UTC)
- Expired
- Jul 18, 2003, 9:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 181018 FFWCTP PAC083-105-181300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 618 AM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 900 AM EDT. * AT 612 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTHERN MCKEAN AND POTTER COUNTIES. THE LINE IS NOT MOVING... WHILE INDIVIDUAL THUNDERSTORMS ROLL ALONG IT...CREATING LOCALLY TORRENTIAL RAINFALL. THUNDERSTORMS ARE REPEATEDLY PRODUCING HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THE CITY OF BRADFORD...AS WELL AS THE SURROUNDING AREAS IN NORTHERN MCKEAN AND POTTER COUNTIES. THE WATERWAYS MOST AT RISK FOR FLOODING THIS MORNING INCLUDE THE SMALL CREEKS AND STREAMS IN THE UPPER ALLEGHENY...COWANESQUE AND GENESEE RIVER VALLEYS...ESPECIALLY THE OSWAYO CREEK. TOWNS THAT MAY EXPERIENCE FLOODING INCLUDE BRADFORD...GENESEE...ULYSSES AND SHINGLEHOUSE. THESE AREAS WILL SEE RAPID RISES IN WATER LEVELS...AS RADAR ESTIMATES THAT CLOSE TO 3 INCHES OF RAIN HAS FALLEN THERE SINCE 3 AM. SMALLER CREEKS AND STREAMS IN THE AREA WILL GO OUT OF THEIR BANKS SHORTLY...POSSIBLY WASHING OUT ROADS AND FLOODING HOMES ALONG THE WATERWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ LAT...LON 4201 7761 4183 7759 4179 7893 4202 7895 DANGELO
1 follow-up statement
000 WGUS71 KCTP 181122 FFSCTP PAC083-105-181315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 721 AM EDT FRI JUL 18 2003 ...A FLASH FLOOD WARNING CONTINUES FOR MCKEAN AND POTTER COUNTIES... AT 714 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN MCKEAN COUNTY REPORTED SEVERAL SMALL CREEKS OUT OF THEIR BANKS IN THE FOSTER TOWNSHIP AREA...AS WELL AS WATER ACROSS ROADWAYS AND MINOR BASEMENT FLOODING. A CLUSTER OF THUNDERSTORMS CONTINUED TO PRODUCE VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM 11 MILES NORTH OF KANE TO 22 MILES WEST OF WELLSBORO. INDIVIDUAL SHOWERS WERE MOVING EAST AT AROUND 30 MPH WHILE THE LINE WAS SLOWLY SINKING SOUTHWARD AT AROUND 10 MPH. RAINFALL WILL GRADUALLY DECREASE IN INTENSITY THROUGH 900 AM...BUT LOCAL DRAINAGE AND RUNOFF PROBLEMS WILL CONTINUE INTO THE MID MORNING HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4174 7893 4175 7770 4220 7756 4225 7852 DEVOIR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:08 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 18, 2:08 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 208 AM EDT FRI JUL 18 2003 RW IN ADVNC OF CD FNT PUSHING INTO CENTRAL COS ATTM AND TRW NOW ALONG THE NY BORDER ALONG A LLVL CONVERGENCE AXIS JUST SOUTH OF THE ACTUAL FRONT/WIND SHIFT. REAL FRONT SEEMS TO BE ALONG SPINE OF LK ONT WWRD TO KGRR. FORECAST IS HIGHLY CONTINUOUS WITH GOOD GRIDS IN PLACE ALREADY. WL UP POPS IN MOST AREAS 10-20 PCT TODAY. REAL WORRY IS FOR HOW STRONG THE STORMS THAT FORM THIS AFTN WL GET. JET ENERGY IS WAY ABV WHAT IS NORMAL FOR THIS TIME OF YEAR...HOW MANY TIMES DO YOU SEE AN 80KT JET OV PA IN THE MIDDLE OF THE SUMMER? SLGT RISK JUST POSTED FOR SRN HALF OF AREA...AS MOST OF THE ACTION SHUD BE (AS ALLUDED TO BY PREV SHIFTS) SOUTH OF INTERSTATE 80 THIS AFTN...AND BY NIGHTFALL ONLY THE FAR SRN TIER/LWR SUSQ WL HAVE THUNDER REMAINING AS THE DRIER/MORE STABLE AIR WORKS SWRD THRU THE LATE AFTN AND EVENING HRS. WILL MENTION GUSTY TSTM WIND WORDING IN ZNS FOR SRN HALF OF CWA. COULD GET COOL AGAIN TONIGHT IN THE NW MTNS. KBFD GOT TO 45 AND KANE (COOP) GOT TO 41 THURS MORN. IT WON/T BE AS CLEAR TONIGHT...BUT UPR 40S STILL CALLED FOR. REST OF AREA WL BE TOO CLDY TO GO TOO COOL. SAT PRETTY UNEVENTFUL...EXCEPT FOR MORE CLDS IN THE NERN HALF OF AREA UNDER A SPOKE OF HIGH VORT ROLLING ARND UPR LOW. XTNDD: WL HOLD FCST AS IS W/CHCS FOR PRECIP LATER MON THRU THURS...AS ANAMALOUS UPR TROF OV GLS/MS VLY THROWS MOISTURE AND SHEAR AT US. LLVL AND JET STREAM LVL WIND ANOMALIES (IF THEY VERUFY) ON TUES/WED SPELL A CHANCE FOR A SIGNIFICANT MID-SUMMER SVR OUTBREAK FOR THE EASTERN U.S. AS THE TROF BEGINS TO SLIP EASTWARD BEFORE WASHING OUT/FILLING. .CTP... PA...SPS FOR SLGT RISK SVR SRN HALF CWA. DANGELO
Hazardous weather outlook, Jul 18, 3:49 AM EDT, 2 hours 29 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH TODAY. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS. MOST OF THE THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. THE WINDS ALOFT ARE VERY STRONG FOR THIS TIME OF YEAR. STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE FRONT PUSHES TO THE SOUTH OF THE STATE. .DAYS TWO THROUGH SEVEN... ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, Jul 18, 3:47 AM EDT, 2 hours 31 minutes before
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-181730- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 AM EDT FRI JUL 18 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL PENNSYLVANIA... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTH CENTRAL PENNSYLVANIA UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. A COLD FRONT WILL DROP THROUGH THE STATE FROM NORTH TO SOUTH TODAY. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS. MOST OF THE THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. THE WINDS ALOFT ARE VERY STRONG FOR THIS TIME OF YEAR. STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE FRONT PUSHES TO THE SOUTH OF THE STATE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 53 min |
| Jul 18, 3:45 PM EDT | Tornado Warning | CTP | Clearfield | 30 min |
| Jul 18, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 31 min |
| Jul 18, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Union | 57 min |
| Jul 18, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 50 min |
| Jul 18, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 27 min |
| Jul 18, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 22 min |
| Jul 18, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 28 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 29 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 59 min |
| Jul 18, 7:31 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 59 min |
| Jul 18, 7:42 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 18 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.